Diabetes: Why Is My Nose Bleeding?

If you’re diabetic and have had a nosebleed, you might be wondering if it was related to your condition. Perhaps it was a one-off nosebleed, or you’re getting them more frequently.

Generally, nosebleeds (epistaxis) are not a direct symptom of diabetes, but certain diabetes medications and other drugs can increase your risk of having one.

So what causes nosebleeds, how can you stop them, and what is the link between nosebleeds and diabetes?

What causes nosebleeds?

Nosebleeds can occur for several reasons, including:

  • Dry air (common in cold or high-altitude environments)

  • Colds and allergies

  • Picking the nose (may cause a scrape or irritation)

  • Sneezing

  • Nose blowing

  • Nose or facial injury

Dry air and digital manipulation are the most common nosebleed causes. However, they may occur for other reasons, including bleeding disorders, high blood pressure, and alcoholism.

Some medications may also cause nosebleeds, including blood thinners, nasal sprays, non-steroidal anti-inflammatory drugs (NSAIDs), and antiplatelet medications.

Types of nosebleeds

There are two main types of nosebleeds: anterior and posterior.

Anterior nosebleeds occur at the front of the nose on the septum (the wall that separates your nostrils). This type of nosebleed is most common.

Posterior nosebleeds are less common. They occur further back in your nose and are more likely to require medical attention. Posterior nosebleeds are more likely to occur if you have high blood pressure or blood conditions or if you’re taking blood thinners.

Nosebleeds and diabetes: what’s the link?

Nosebleeds are a possible side effect of metformin, a medication commonly prescribed to treat diabetes.

Significant bleeding is generally considered a rare side effect that only affects people taking a particularly high dose of metformin. However, some people taking metformin find they are more susceptible to nosebleeds.

Other types of bleeding may also occur, such as bleeding from the eyes and gastrointestinal bleeding. These side effects are thought to be caused by how metformin affects platelets in the blood, which lowers their ability to function properly.

Several other types of prescription and over-the-counter medications, such as aspirin, ibuprofen, warfarin, clopidogrel, and various nasal sprays, can have similar effects.

How to prevent diabetes-related nosebleeds

Diabetes-related nosebleeds are generally caused by a high dose of metformin, so your doctor may decide to adjust your dose or prescribe a different medication.

Discuss the pros and cons of switching to a different medication with your doctor. Taking another drug may be the best option if you experience nosebleeds often and they impact your quality of life.

You can take other steps to reduce the risk of nosebleeds, including:

  • Blow your nose gently

  • Don’t pick your nose

  • Use a humidifier in your home to prevent irritation caused by dry air

  • Use nasal sprays as instructed — overuse can increase the likelihood of a nosebleed

In the days following a nosebleed, try to blow and rub your nose gently. Avoid bending over and lifting heavy objects.

How to stop a nosebleed

Most nosebleeds can be managed at home. More serious nosebleeds — those you can’t stop on your own or cause significant blood loss — may require medical attention.

To manage a nosebleed at home, start by blowing your nose gently. This helps remove any clotted blood. Pinch the soft part of your nose for 10 minutes to attempt to seal off the bleeding. You may need to repeat this process.

Sit upright and lean forward. This lowers blood pressure in your nose and helps reduce bleeding. It can also help stop you from swallowing blood, which might make you feel sick.

Other tips for stopping a nosebleed at home include holding an ice pack against the bridge of your nose. The cold can help stop the bleeding and minimize further irritation. Try using a pack of frozen vegetables wrapped in a towel if you don’t have an ice pack.

Over-the-counter decongestant sprays can also help stop the bleeding, but don’t use them repeatedly as they may increase the risk of nosebleeds recurring.

When to see a doctor

Get medical help if you can’t get your nosebleed under control. Untreated, you could lose a lot of blood.

Signs you need medical help include:

  • The bleeding has not stopped after 10 to 15 minutes

  • You are losing blood rapidly and the bleeding is significant

  • You are swallowing a large volume of blood, making you vomit

  • You have trouble breathing

  • The nosebleed was caused by a blow to the head or a serious injury

Talk to your doctor if you frequently have nosebleeds and they’re affecting your everyday life. For example, you might be finding it difficult to go about your normal routine as you want to avoid dealing with a nosebleed in a public place.

You should also speak to your doctor if you have symptoms of anemia, including shortness of breath, pale skin, and a rapid heartbeat.

The lowdown 

Nosebleeds are not a symptom of diabetes, but if you are diabetic, you might be taking medication that can cause them.

Metformin, a drug used to treat diabetes, can cause bleeding. Nosebleeds caused by metformin are not always serious and are more likely to occur if you are taking a high dose.

Other medications can also cause nosebleeds, including NSAIDs and blood thinners — but medications aren’t the most common cause of nosebleeds.

Not every nosebleed is a cause for concern, especially if you are able to get it under control at home. However, a heavy nosebleed that lasts for longer than 10 to 15 minutes may indicate you need medical help.

Talk to your doctor if your nosebleeds are frequent or if you have symptoms of anemia. Your doctor may change your dose or switch you to a different medication.


Join our email list

Want all the latest clinical trial and HealthMatch news in your inbox? We thought you might! Sign up below.